Alert archive / Utah / High Wind Warnings in 2023
High Wind Warning 1, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this high wind warning at Jan 22, 2023, 2:34 AM MST for Washington County, Utah. It took effect at Jan 22, 2023, 5:00 PM MST. It was in force for 24 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 22, 2023, 2:34 AM MST (09:34 UTC)
- In effect from
- Jan 22, 2023, 5:00 PM MST
- Expired
- Jan 23, 2023, 5:00 PM MST
- In force
- 24 hr
- Issued by
- NWS Salt Lake City, UT
County Washington County, UT
The radar
The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 22, 11:04 PM MST | NON-TSTM WND GST 59 | Harrisburg, UT | WHITE REEF - 3440 FT |
| Jan 23, 4:52 AM MST | NON-TSTM WND GST 61 | Motoqua, UT | BADGER SPRING - 3990 FT |
| Jan 23, 5:20 AM MST | NON-TSTM WND GST 58 | Toquerville, UT | I-15 AT MP 29 - 3942 FT |
| Jan 23, 7:40 AM MST | NON-TSTM WND GST 55 | Shivwits, UT | OLD HIGHWAY 91 - 4859 FT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 9.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2767 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
411 WWUS75 KSLC 220934 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 234 AM MST Sun Jan 22 2023 UTZ123-230000- /O.NEW.KSLC.HW.W.0001.230123T0000Z-230124T0000Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 234 AM MST Sun Jan 22 2023 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM MST MONDAY... * WHAT...North winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Lower Washington County, mainly along the I-15 corridor from Leeds to Pintura in the Black Ridge Canyon and in the Gunlock and Motoqua areas. * WHEN...From 5 PM this afternoon to 5 PM MST Monday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ For more information from the National Weather Service visit For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
4 follow-up statements
404 WWUS75 KSLC 222017 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 117 PM MST Sun Jan 22 2023 UTZ123-231130- /O.CON.KSLC.HW.W.0001.230123T0000Z-230124T0000Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 117 PM MST Sun Jan 22 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM MST MONDAY... * WHAT...North winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Lower Washington County, mainly along the I-15 corridor from Leeds to Pintura as well as Hurricane and La Verkin and near the Beaver Dam Mountains. * WHEN...From 5 PM this afternoon to 5 PM MST Monday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ UTZ103>105-231130- /O.NEW.KSLC.WI.Y.0002.230123T0500Z-230123T1800Z/ Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Including the cities of Brigham City, Snowville, Ogden, Bountiful, Salt Lake City, West Jordan, and Sandy 117 PM MST Sun Jan 22 2023 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 11 AM MST MONDAY... * WHAT...East winds 20 to 30 mph with gusts to 45 mph near canyons from Box Elder Canyon to Millcreek Canyon, 25 to 35 mph with gusts to 55 mph for typically prone areas in eastern Davis and eastern Weber Counties from Ogden to Bountiful. * WHERE...Eastern Box Elder County, Northern Wasatch Front and Salt Lake Valley. * WHEN...From 10 PM this evening to 11 AM MST Monday. * IMPACTS...Gusty winds could blow around unsecured objects including decorations, garbage cans and lawn furniture. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
897 WWUS75 KSLC 231004 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 304 AM MST Mon Jan 23 2023 UTZ103>105-231800- /O.CAN.KSLC.WI.Y.0002.000000T0000Z-230123T1800Z/ /O.NEW.KSLC.WI.Y.0003.230123T1200Z-230123T1800Z/ Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Including the cities of Brigham City, Snowville, Ogden, Bountiful, Salt Lake City, West Jordan, and Sandy 304 AM MST Mon Jan 23 2023 ...WIND ADVISORY NOW IN EFFECT FROM 5 AM MST UNTIL 11 AM MST THIS MORNING... * WHAT...Northeast to east winds 20 to 30 mph with gusts to 45 mph near canyons from Box Elder Canyon to Millcreek Canyon, 25 to 35 mph with gusts to 55 mph for typically prone areas in eastern Davis and eastern Weber Counties from Ogden to Bountiful. * WHERE...Eastern Box Elder County, Northern Wasatch Front and Salt Lake Valley. * WHEN...From 5 AM MST until 11 AM MST this morning. * IMPACTS...Gusty winds could blow around unsecured objects including decorations, garbage cans and lawn furniture. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ123-240000- /O.CON.KSLC.HW.W.0001.000000T0000Z-230124T0000Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 304 AM MST Mon Jan 23 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...North winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Lower Washington County, mainly along the I-15 corridor from Leeds to Pintura as well as Hurricane and La Verkin and near the Beaver Dam Mountains. * WHEN...Until 5 PM MST Monday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ For more information from the National Weather Service visit For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
890 WWUS75 KSLC 231703 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1003 AM MST Mon Jan 23 2023 UTZ103>105-231815- /O.CAN.KSLC.WI.Y.0003.000000T0000Z-230123T1800Z/ Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Including the cities of Brigham City, Snowville, Ogden, Bountiful, Salt Lake City, West Jordan, and Sandy 1003 AM MST Mon Jan 23 2023 ...WIND ADVISORY IS CANCELLED... Occasional wind gusts to 45 mph are possible near the Great Salt Lake in exposed areas. Otherwise, the threat for wind gusts in excess of 45 mph has ended. $$ UTZ123-240000- /O.CON.KSLC.HW.W.0001.000000T0000Z-230124T0000Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 1003 AM MST Mon Jan 23 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...North winds 30 to 40 mph with gusts up to 60 mph near the Beaver Dam Mountains, gusts up to 55 mph north of Washington City to Pintura. Winds will gradually diminish this afternoon. * WHERE...Lower Washington County, mainly along the I-15 corridor from Leeds to Pintura as well as Hurricane and La Verkin and near the Beaver Dam Mountains. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ For more information from the National Weather Service visit For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
882 WWUS75 KSLC 232358 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 458 PM MST Mon Jan 23 2023 UTZ123-240100- /O.EXP.KSLC.HW.W.0001.000000T0000Z-230124T0000Z/ Lower Washington County- Including the cities of St George, Hurricane, and Ivins 458 PM MST Mon Jan 23 2023 ...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON... The period of strongest winds has passed, therefore the high wind warning will be allowed to expire. Strong winds along the I-15 corridor from Washington through Cedar City will continue over the next several hours. Winds may occasionally gust upwards of 45 mph through about midnight. $$ For more information from the National Weather Service visit For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind warning went out at Jan 21, 3:25 PM MST, 11 hours 9 minutes earlier.
Area forecast discussion, Jan 21, 3:25 PM MST, 11 hours 9 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 325 PM MST Sat Jan 21 2023 .SYNOPSIS...A brief lull in the storm cycle will continue into Sunday morning, with another quick system bringing light snow to much of the state Sunday into Monday. Colder temperatures will build into the region behind this system through much of the rest of the week. && .SHORT TERM (Through 12Z Tuesday)...A quasi-continental system will bring a period of light snow to much of Utah, with much colder temperatures expected in the wake of this system for at least the short term forecast period. More weather to talk about than you'd expect given the forecast snow accumulations. Afternoon satellite and upper air analysis indicates a tightly wound upper level low across western Washington and an associated 150kt+ jet max. Over the next 24 hours or so, this upper level low will shift south and east into the Great Basin. The associated cold front will enter into northwestern Utah Sunday morning around dawn and cross the state through the day. Given the north-south jet structure straight from the arctic, this will be a very cold airmass, with 700mb temperatures falling to near -14C or so behind the front. This will support a more typical, light snow density for the state. Right now thinking around trace to 2 inches for the northern and perhaps central valleys, 2 to 6 inches or so for the northern mountains. The heaviest snow is expected to fall near the front, with the Wasatch Front seeing a period of accumulating snow from roughly 8 AM to 1 PM (though do not expect all locations to see 5 hours of snow, but rather this is the threat window for accumulating snow). The first significant impact to mention will be the combination of cold temperatures and gusty winds Sunday night into Monday morning across much of the state. Unsheltered populations and those who are unprepared for cold temperatures will be at risk of hypothermia especially along the Wasatch Front (with the lowest wind chills near canyons), lower Washington County including St. George, Zion National Park and Bryce Canyon National Park. Coordination will continue with relevant partners to highlight this threat...but the current conditions do not quite meet the criteria for wind chill warnings. Next up will be the threat for accumulating snow for the lower elevations of the Glen Canyon area and western Canyonlands Sunday night into Monday evening. As the upper level low shifts south into Arizona then east into New Mexico Monday, an area of light snow will be possible near the front and in the deformation axis associated with the upper level low. Given accumulating snow is relatively unusual in these areas, the current forecast is up to 2 inches however there is at least a 30 percent chance of up to 4 inches. Will let the mid shift assess trends and potentially consider a winter weather advisory for the area. Not to be left out, those who are familiar with downslope winds along the Wasatch Front will notice the track of this upper level low and a modest cold air advection regime between Evanston and Ogden and consider the potential for strong easterly winds Sunday night into Monday morning. Looking at the set up, expect this scenario to primarily favor enhanced canyon winds near most canyons from roughly Millcreek north and Logan Canyon the Cache Valley. Thinking right now gusts to 40 mph will be the peak, but this will bring much colder wind chills near the canyon exits and the potential for blowing and drifting snow of any remaining snow. Given this event is just beginning to make it into the high resolution model window, will let the mid-shift continue to monitor. Finally (it's a lot), gusty post-frontal gap winds are expected across lower Washington County Sunday night into Monday afternoon or evening. Looking at the set up, think wind gusts to 55 mph is the most probable forecast...though some of the early high-res guidance is going quite strong in the Beaver Dam Mountains and near Black Ridge. Do not have the confidence to issue a high wind watch at this point but this will need to be monitored. By Tuesday morning, much colder temperatures will be the main story across the region. .LONG TERM (After 12Z Tuesday)...The large-scale pattern for much of the long term forecast period consists of an amplified ridge centered off the West Coast with Utah in a north to northwesterly flow aloft. While this ridge will be difficult to weaken, a series of shortwave troughs dropping down the leading edge of the ridge will gradually cause it to retrograde to the west during the end of next week. However, until that time, expect the airmass to remain on the cold side, and any precipitation will generally be light with with low-density snow down to the valley floors. There is fairly good agreement between global model ensembles regarding the evolution of the pattern Tuesday through Thursday, with just some subtleties in how far west each shortwave trough carves. This spread only impacts temperatures by a few degrees and snow coverage. Regardless, snow amounts will be light and confined to northern and central Utah with generally low impacts. The unsettled pattern will maintain some mixing, but not particularly strong. Although some valley inversions will develop given the colder air that will have settled into the area and generally light winds, there may be some occasional weakening of inversions as each trough brings a bit of cooling aloft. Model spread increases towards the end of next week, although the general trend is for a weakening/retrograde of the upstream ridge. By Saturday, cluster analysis of global ensembles show all but one of the four main solutions (the one with the fewest members) showing a cyclonic flow aloft over Utah. Differences in the position and strength of the mean trough exist, but there is good indication for a potential shift in the pattern at the end of the forecast period. && .AVIATION...KSLC...VFR conditions will persist at the KSLC terminal through the TAF period. North to northwesterly light winds will hold through the afternoon and evening before switching to southerly overnight. Skies will increase in coverage and CIGs lower as the next storm system moves in over the late morning hours. Snow/rain showers could lower visibilities and create mountain obscuration. .REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will persist at all terminals in Utah and SW Wyoming through the TAF period. Diurnally driven light winds will hold through the afternoon and evening before becoming more erratic and variable in some areas. Skies will increase in coverage and CIGs lower as the next storm system moves in over the late morning hours on Sunday. Snow/rain showers could lower visibilities and create mountain obscuration. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse/Cheng/Selbig For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 2:30 AM MST | Winter Weather Advisory | SLC | Beaver, Emery, Garfield, Iron, Juab, Kane and 5 more | 33 hr |
| Jan 22, 1:17 PM MST | Wind Advisory | SLC | Box Elder, Davis, Salt Lake, Weber | 14 hr |
Nearby
High Wind Warnings in Utah, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.